Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Tucson, AZ

July 13, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2008, 5:03 PM MST for Pima County, Arizona. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2008, 5:03 PM MST (00:03 UTC)
Expired
Jul 13, 2008, 6:00 PM MST
In force
57 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:13 PM MSTTSTM WND GST 646 Se Tucson, AZDAVIS MONTHAN AIR FORCE BASE REPORTED A WIND GUST OF 64 MPH AT 513 MPH.
Jul 13, 5:15 PM MSTTSTM WND DMG10 E Tucson, AZROOF BLOWN OFF HOME AND ONTO NEARBY CARS NEAR ESCALANTE AND PRUDENCE
Jul 13, 5:25 PM MSTTSTM WND DMG10 E Tucson, AZTHE PUBLIC REPORTED 7 POWER POLES DOWN DUE TO THUNDERSTORM WINDS ON ESCALANTE BETWEEN KOLB AND PRUDENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 140003
SVRTWC
AZC019-140100-
/O.NEW.KTWC.SV.W.0032.080714T0003Z-080714T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...  
   THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...

* UNTIL 600 PM MST

* AT 453 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE    
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE   
  LOCATED FROM SOUTH OF THE TUCSON AIRPORT TO EAST OF THE SAGUARO    
  NATIONAL PARK EAST AND MOVING NORTHWEST AT 12 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SABINO CANYON...REDINGTON...MOUNT LEMMON/SUMMERHAVEN...DOVE
  MOUNTAIN...CATALINA STATE PARK...CATALINA FOOTHILLS AND CATALINA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3250 11122 3252 11046 3197 11045 3196 11121
TIME...MOT...LOC 0001Z 190DEG 3KT 3221 11069

$$
2 follow-up statements
000 
WWUS55 KTWC 140023
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
523 PM MST SUN JUL 13 2008

AZC019-140100-
/O.CON.KTWC.SV.W.0032.000000T0000Z-080714T0100Z/
PIMA AZ-
520 PM MST SUN JUL 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR NORTHEASTERN PIMA COUNTY...

AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED OVER DAVIS MONTHAN AIR FORCE BASE. THEY REPORTED A WIND 
GUSTS OF 64 MPH AT 513 PM MST. THESE STORMS ARE MOVING NORTHWEST AT 
AROUND 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO
CANYON...REDINGTON...ORO VALLEY...MOUNT LEMMON/SUMMERHAVEN...
MARANA...DOVE MOUNTAIN...CATALINA STATE PARK...CATALINA FOOTHILLS AND
CATALINA

LAT...LON 3250 11122 3252 11046 3197 11045 3196 11121
TIME...MOT...LOC 0020Z 190DEG 3KT 3223 11069

$$
000 
WWUS55 KTWC 140057
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
557 PM MST SUN JUL 13 2008

AZC019-140103-
/O.EXP.KTWC.SV.W.0032.000000T0000Z-080714T0100Z/
PIMA AZ-
553 PM MST SUN JUL 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 600 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE STORMS 
THAT WERE SEVERE DURING THE PAST HOUR ARE NO LONGER EXHIBITING 
SEVERE CHARACTERISTICS. THEREFORE THE SEVERE THUNDERSTORM WARNING 
WILL BE ALLOWED TO EXPIRE AT 600 PM MST. 

THE STORM DID HOWEVER PRODUCE A 64 MPH WIND GUST AT DAVIS MONTHAN 
AIR FORCE BASE AT 513 PM MST. IN ADDITION...THE PUBLIC CALLED IN A 
REPORT OF 7 POWER POLES THAT WERE BLOWN DOWN DUE TO THUNDERSTORM 
WINDS AT AROUND 525 PM MST. 

THE STORMS WILL CONTINUE TO AFFECT AREAS FROM THE CATALINA FOOTHILLS 
TO CATALINA DURING THE NEXT HALF HOUR OR SO...AND COULD PRODUCE WIND 
GUSTS OF AROUND 40 MPH. 


LAT...LON 3250 11122 3252 11046 3197 11045 3196 11121
TIME...MOT...LOC 0053Z 190DEG 3KT 3226 11068

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN JUL 13 2008

.SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST
ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING
UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST
NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT
AGAIN IT DIDNT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE
SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN.
COVERAGE THIS AFTERNOON HAS GENERALLY FAVORED INITIAL AREAS CLOSER
TO THE IMPULSE BUT IS NOW FILLING IN ALMOST EVERYWHERE WE ARE
STARTING TO SEE ANY SUN.

WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE
DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH
THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE
COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS
THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE
SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG
ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER.

WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN
TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE.
IT HAS BEEN SLOW TO RECEDE AND IS NOW STARTING TO ONCE AGAIN SEE A
FEW SHOWERS. CURRENT EXPECTATION IS FOR IT TO FALL BELOW FLOOD STAGE
BY MIDNIGHT.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS
WILL GENERALLY BE 4-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN.
VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE
OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME
HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:03 PM MSTFlash Flood WarningTWCPima117 min
Jul 13, 6:34 PM MSTSevere Thunderstorm WarningTWCCochise56 min
Jul 13, 6:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 8:40 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 10:05 PM MSTAreal Flood AdvisoryTWCGraham115 min
Jul 14, 12:10 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 14, 1:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 14, 1:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 14, 2:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 14, 2:47 PM MSTFlash Flood WarningTWCPima118 min
Jul 14, 3:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 14, 3:14 PM MSTAreal Flood AdvisoryTWCPinal2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.